This is a short one today! Basically because I feel terrified. I know this seems negative, but life sometimes is folks.
A facebook friend’s child who has Type 1 diabetes has recently suffered seizures when hypoglycaemic. This is not when Blood glucose was extremely low – but just sitting around the 4mmols/L mark – which, to some people, is considered not really low unless it drops well below 4! I don’t really know what to do about how I feel hearing this. Obviously I feel sad for the family going through this but on the other hand it could be my family. My brain is trying to rationalise this, trying to cope with a situation that hasn’t happened to us, but could. After reading the in-depth details of how quickly and, how it physically happened, I feel like I could start shaking and not stop this morning. My son’s school do not allow Glucagon to be kept on the premises, nor does the NHS sanction that this must happen – so if this happens outwith our home, what then? For the first two years of study in Biomedical Science, whenever my mobile phone rang I literally used to be on the verge of tears, until I found that it was wearing me down and almost had me frightened to not stray any more than a mile away from my son’s primary school.
I always thought a seizure would happen if blood glucose was dangerously low – but our son has been 1.2mmols/L before and not experienced a seizure. Fair enough he was extremely cognitively compromised at the time, but why does seizure happen to some and not to others? Is this well understood enough from a biochemistry point of view? (On I go to search some papers – when in fact, I should be working on my literature review for my honours project on osteoarthritis).
Wish I could start running and never stop this morning, this thing scares the hell out of me, and it feels perfectly natural to share this with the world because people need to know why I am a carer, why I study Biomedical science as a part-time student and why this condition is very different from Type 2 diabetes which is only treated with diet and pills.
I can say hand on heart that any parent of a child with Type 1 Diabetes, never is prepared for this. You have to remember, that from an hourly/daily point of view, we are monitoring blood glucose levels and treating a hypo as necessary with some lucozade or dextro tablets, or any other form of quick acting glucose – but never do we want to get the glucagon out of the fridge. Having heard from this friend on facebook – the worse scenario would be to not have the glucagon at hand and feeling utterly helpless until the rapid response team arrives.
As time progresses, this condition may alter the patient’s awareness of hypoglycaemia, or reduce the likelihood of having uncomplicated hypoglycaemia (being no seizure or coma involved) so I feel now that I should try to “prime” myself, ready for action should it happen! (Goodness knows what my adrenal glands are like).
I feel it’s important to keep raising awareness and let the world know that morbidity issues with this condition is a serious global threat and one which my family want to see cured. Everyday I look at my boy with such pride and such sadness, that I don’t let show. I feel he has more responsibility on his shoulders and is not fully aware of what this conditon could be doing to him on the inside.
For this reason my family and I are walking to raise funds for JDRF on Sunday 28th September in Central Scotland, alongside other families and friends. Please take the time to read my plea – even if it’s just to educate yourselves and perhaps donate?